Antidepressant users have higher heart attack risk

Users of tricyclic antidepressants or selective serotonin reuptake inhibitors (SSRIs) appear to have a short-term increased risk of having a first heart attack, UK researchers report. However, they note that this may be due to depression-related effects rather than to the agents themselves.

In the medical journal Heart, Dr. Laila J. Tata of the University of Nottingham and colleagues note that there have been inconsistent findings on the influence of antidepressants on cardiovascular disease outcomes.

To investigate further, the researchers conducted a study involving 60,000 heart attack patients and 360,000 subjects randomly selected from the general UK general practice population matched to the patients by age and sex.

The researchers found that there was an initial increased risk of Heart attack after exposure to either type of antidepressant drug. For example, 1 to 7 days after prescription of the tricyclic antidepressant dothiepin, the risk of heart attack increased by 90 percent. The corresponding increased risk of heart attack after prescription of the SSRI fluoxetine was 159 percent.

However, the increased risk did not persist beyond 28 days.

Given that this transient increase in risk was not associated with a particular class of drugs or a specific drug, the researchers conclude that “the association is unlikely to be a causal drug effect and may be due to underlying depression.”

SOURCE: Heart, April 2005.

Provided by ArmMed Media
Revision date: July 6, 2011
Last revised: by Dave R. Roger, M.D.